Kentucky, 2007

Hail and Damaging Winds in Kentucky, April 26, 2007

April 26, 2007 · NWS LMK · 9 events in 9 counties and zones

Another in a series of late season cold fronts brought severe weather to central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Another in a series of late season cold fronts brought severe weather to central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 26, 1:02 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 26, 1:02 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 PM EDT THU APR 26 2007

.SHORT TERM (TONIGHT AND FRIDAY)...

CONVECTION IS ONGOING ACROSS THE CWA AHEAD OF THE UPPER LOW/SFC COLD
FRONT. LAPS DATA INDICATES THAT SFC LIS RANGE FROM -2 TO -3 ACROSS
THE CWA. PER ACARS SOUNDINGS/VWPS...DEEP LAYER SHEAR IS SUFFICIENT
FOR LOW-TOPPED SUPERCELLS WITHIN THIN LINES OF CONVECTION. THOUGH A
TORNADO THREAT WOULD REMAIN TO OUR NORTHEAST FOR THE MOST
PART...THINK THAT HAIL AND LIGHTNING WILL BE THE MAIN THREATS
ACROSS OUR CWA THROUGH THE EVENING HOURS. AN ISOLATED TORNADO IS
POSSIBLE BUT REALLY FEEL THE THREAT IS TOO LOW AS OUR WINDS ARE
STARTING TO VEER AROUND TO THE SSW. AS FAR AS POPS ARE
CONCERNED...HAVE LIKELY TO CATEGORICAL THROUGH 00Z...AND LOWERED
TO LIKELIES NE TO LOW CHC SW OVERNIGHT. INSTABILITY WILL GREATLY
DIMINISH AFTER SUNSET...SO T-STORMS WILL TAPER TO JUST SHOWERS.
STAYED CLOSE TO GUIDANCE FOR LOWS OVERNIGHT...IN THE LOW TO MID
50S.

THERE SHOULD BE A BREAK IN PRECIP ONCE THIS CONVECTION MOVES OFF TO
THE NORTHEAST. AS THE UPPER LEVEL LOW MOVES JUST TO OUR NORTH
TONIGHT AND INTO FRIDAY...SHOWERS WILL REDEVELOP ACROSS THE AREA.
BASED ON PROGGED BUFKIT SOUNDINGS...LOW LEVELS STAY SATURATED FOR
THE MOST PART. MAY EVEN HAVE SOME DRIZZLE MIX IN AS LOW-LEVEL LAPSE
RATES STEEPEN TOMORROW. HAVE LOW CHC POPS TOMORROW NE TO SLT CHC SW.

MAY ALSO HAVE A BREAK IN THE CLOUDS TONIGHT BEFORE BKN-OVC DECK
MOVES IN LATER DURING THE OVERNIGHT HOURS AND INTO FRIDAY WITH THE
UPPER LOW. THINK THAT TEMPS WILL BE HARD TO REACH 60 ACROSS OUR
FAR NERN CWA...THOUGH SOME BREAKS IN THE CLOUDS TO THE SOUTH COULD
ALLOW TEMPS IN THE UPPER 60S NEAR THE TN BORDER. HAVE UPPER 50S TO
UPPER 60S FOR HIGHS TOMORROW (BELOW GUIDANCE)...WITH GUSTY
WESTERLY WINDS.

AL

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

FRI NIGHT AND SAT...

WELL...LOW CLOUDS WILL BE THE NAME OF THE GAME...WITH THE MODEL
SOUNDINGS VARYING IN LOW LEVEL RH...NONETHELESS M/CLOUDY TO CLOUDY
SKY GRIDS WILL SUFFICE. FLY IN THE OINTMENT SINCE YESTERDAY...IS
NWLY FLOW REGIME THAT TAKES FOLD ALOFT ALLOWING TROUGH THROUGH SAT
MORNING. GFS IS MOST AGGRESSIVE ON THIS FEATURE...AND HAS PICKED
UP ON IT FOR 2 RUNS IN A ROW...AND THE ETA AND NGM ACKNOWLEDGE
THIS FEATURE. THE AVN TYPICALLY HANDLES THESE NW FLOW EVENTS
BETTER. THE ETA BRINGS THE BULK OF THE PRECIP MUCH FURTHER SW INTO
WRN KY AND TN. THIS SYSTEM SHOULD BRING LIMITED MOISTURE AND LEAD
TO ENOUGH INSTABILITY AND ELEVATED FORCING FOR SHOWERS. SPOKE TO
JKL...AND BNA AND PAH AND HAVE AGREE ON A SLIGHT CHANCE FROM
12-18Z AND LET THE MID SHIFT TAKE A BETTER LOOK.

AFTER THIS SWINGS THROUGH...CLOUDS WILL DEPART AND WITH H8 TEMPS
IN THE +5 TO +7 RANGE...AROUND 70 LOOKS GREAT. THE SC LAYER SHOULD
KEEP MVFR TO LOW VFR CIGS ACROSS MOST OF THE AREA.

SAT NIGHT...

CLOUDS CLEAR OUT...AND WINDS SLACKEN...COULD BE A DECOUPLING
EVENT...WITH FOG A REAL POSSIBILITY. HOWEVER...NOT GOING TO PUT IN
THE GRIDS...AS THIS IS IN THE 5TH PERIOD.

SUNDAY THROUGH TUESDAY...

PACIFIC UPPER RIDGE MOVING IN AND WILL BUILD BACK OVER THE OHIO
VALLEY. WITH SDF NORMAL HIGH OF 70-71 DEGREES AND H8 TEMPS
CLIMBING INTO THE +10 TO +12 ALONG WITH SWLY WINDS...ANTICIPATE
DRY WEATHER WITH AFTN MERCURY READINGS CLIMBING INTO THE LOWER TO
POSSIBLY MID 80S ON TUESDAY.

WEDNESDAY AND THURSDAY...

A UPPER LOW CURRENTLY OVER THE CHANNEL ISLAND NP CA WILL MOVE
EASTBOUND AND SLIDE UNDERNEATH ROCKIES RIDGE...AND BRING 2
DIFFERENT SHORT WAVES ON WED AND THU. BEING SO FAR OUT...HPC
SCENARIO OF CHC POPS SEEMS REASONABLE. THIS JIVES WELL WITH THE
SURROUNDING OFFICES FOR THE MOST PART.

CALLED PAH...JKL AND BNA...GOOD COORDINATION.

JDG

&&

.AVIATION (18Z TAFS)...

SCATTERED SHRA/VCTS WILL OCCUR AT SDF AND LEX THROUGH ABOUT
19Z...WHEREAS PRECIP IS MOVING OUT OF THE BWG TAF SITE AT THE
MOMENT. IN THE PRECIP...CIGS DOWN TO IFR WILL BE POSSIBLE...BUT
MAJORITY OF CIGS WILL BE IN LOW MVFR RANGE THROUGH MUCH OF THE TAF
PERIOD.

ISLD-SCT -TSRA WILL BE POSSIBLE AT ALL TAF SITES...ESPECIALLY AT
SDF AND LEX THROUGH 02Z. COULD HAVE SOME STRATUS BUILD-DOWN
OVERNIGHT...BUT THINK THAT FOG SHOULD NOT BE A FACTOR GIVEN THE
HIGHER BL WINDS. PERHAPS THOUGH AT BWG...WHERE A BIT OF CLEARING
COULD OCCUR...LOWER VSBYS MAY BE POSSIBLE. WILL KEEP SOME MARGINAL
MVFR VSBYS IN OVERNIGHT AT ALL TAF SITES...AND MAYBE LOW MVFR AT
BWG. A FEW SHOWERS MAY DEVELOP EARLY FRI MORN...SO MAY KEEP
-DZ/-SHRA IN AT TAF SITES TOMORROW.

LLWS SHOULD NOT BE A PROBLEM...THOUGH FRI MORN WINDS AT 2KFT WILL
BE AROUND 25 KTS. AND THROUGH 00Z TONIGHT...GUSTY SOUTHWEST WINDS
UP TO 22KTS OR SO WILL BE POSSIBLE.

AL

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 26, 1:30 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT THU APR 26 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
330 PM EDT THU APR 26 2007 /230 PM CDT THU APR 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE REGION LATE THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING
COLD FRONT.  SOME OF THE THUNDERSTORMS COULD BE STRONG TO SEVERE AT
TIMES.  THE PRIMARY WEATHER THREATS WILL BE LARGE HAIL...HEAVY RAINS
AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS NEXT WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED INTO THE EVENING HOURS.

MJ

In the hours before

Special weather statement, Apr 26, 10:04 AM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1204 PM EDT THU APR 26 2007

INZ083-261630-
DUBOIS-
1104 AM CDT THU APR 26 2007

...STRONG STORM IN DUBOIS COUNTY...

AT 1100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF DALE...OR 25 MILES
NORTHEAST OF ROCKPORT...AND MOVING NORTHEAST AT 40 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES TO LESS THAN
ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND
30 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
79 AND 86.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

AL
Special weather statement, Apr 26, 10:17 AM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1217 PM EDT THU APR 26 2007

INZ076-261645-
ORANGE-
1217 PM EDT THU APR 26 2007

...STRONG THUNDERSTORM APPROACHING ORANGE COUNTY...

AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF JASPER...OR 31 MILES EAST
OF PETERSBURG...AND MOVING NORTHEAST AT 45 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES TO LESS THAN
ONE MILE...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 30 MPH
ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR PAOLI BY 1240 PM EDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

AL
Special weather statement, Apr 26, 10:36 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1236 PM EDT THU APR 26 2007

KYZ030-261700-
JEFFERSON-
1236 PM EDT THU APR 26 2007

...STRONG THUNDERSTORM OVER SOUTHERN JEFFERSON COUNTY...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HIGHVIEW...OR 11 MILES SOUTHEAST OF
LOUISVILLE...AND MOVING NORTHEAST AT 40 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES TO LESS THAN
ONE MILE...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 30 MPH
ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR MIDDLETOWN BY 1245 PM EDT.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
43 AND 48.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

AL
Special weather statement, Apr 26, 12:55 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT THU APR 26 2007

INZ089-KYZ023>027-261930-
BRECKINRIDGE-GRAYSON-HANCOCK-MEADE-OHIO-PERRY-
155 PM CDT THU APR 26 2007

...STRONG STORMS THROUGH 230 PM CDT...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARTFORD TO NEAR HARDINSBURG MOVING
NORTHEAST AT 40 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND
HALF AN INCH IN 10 MINUTES REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR BB SIZE HAIL...AND GUSTY WINDS OF AROUND 35
MPH...   ARE EXPECTED WITH THIS THIN LINE OF STORMS.

THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 107 AND 94.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET.

JDG
Special weather statement, Apr 26, 1:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
304 PM EDT THU APR 26 2007

KYZ062-071>073-261945-
ALLEN-EDMONSON-SIMPSON-WARREN-
204 PM CDT THU APR 26 2007

...STRONG STORMS FROM FRANKLIN TO BOWLING GREEN TO BROWNSVILLE...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FRANKLIN TO
BOWLING GREEN TO BROWNSVILLE MOVING NORTHEAST AT 40 MPH.

LOCALLY HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR
REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR BB SIZE
HAIL...AND GUSTY WINDS OF AROUND 35 MPH...AND A FEW LIGHTNING
STRIKES ARE EXPECTED WITH THESE STORMS.

THIS LINE OF STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN
MILE MARKERS 53 AND 58. THIS LINE OF STORMS WILL ALSO AFFECT THE
CUMBERLAND (NUNN) PARKWAY BETWEEN MILE MARKERS 11 AND 14.

JDG

The radar

The Nashville radar (KOHX), 62 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Allen

When
April 26, 1:30 PM CST
Where
Allen County, 2.66 mi SE of West Fork
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.750, -86.250

Hail, Barren

When
April 26, 2:05 PM CST
Where
Barren County, 1.11 mi W of Glasgow
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.980, -85.920

Thunderstorm Wind, Monroe

When
April 26, 2:45 PM CST
Where
Monroe County, 0.25 mi W of Rockbridge
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.780, -85.674

A barn was damaged about a quarter mile east of Rockbridge.

Hail, Bullitt

When
April 26, 4:20 PM EST
Where
Bullitt County, Mt Washington
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.050, -85.550

Hail, Adair

When
April 26, 3:23 PM CST
Where
Adair County, 0.55 mi W of Gadberry
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.050, -85.310

Hail, Clinton

When
April 26, 3:50 PM CST
Where
Clinton County, 0.55 mi W of Snow
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.750, -85.140

Thunderstorm Wind, Harrison

When
April 26, 5:00 PM EST
Where
Harrison County, Sunrise
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.530, -84.230

An outbuilding was blown over.

Thunderstorm Wind, Garrard

When
April 26, 6:00 PM EST
Where
Garrard County, 0.55 mi W of Paint Lick
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.620, -84.430

Telephone poles were broken off at 1792 Kirksville Road.

Thunderstorm Wind, Bourbon

When
April 26, 6:20 PM EST to 6:30 PM EST
Where
Bourbon County, 5 mi WSW of North Middletown to 5 mi NE of North Middletown
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.122, -84.185

Trees were downed at the intersection of Kentucky Highways 627 and 57. Two barns were damaged in the Little Rock area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19097, 19098, 19102, 19099, 19100, 19101, 19103, 19104, 19105.